Texas, 2023

Hail and Damaging Winds in Texas, April 20 to 21, 2023

April 20 to 21, 2023 · NWS HGX · 8 events in 5 counties and zones

A line of strong thunderstorms ahead of an approaching cold front produced hail and wind damage on the night of April 20 and early morning hours of April 21.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A line of strong thunderstorms ahead of an approaching cold front produced hail and wind damage on the night of April 20 and early morning hours of April 21.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 20, 5:36 PM CST, 4 minutes earlier.

Area forecast discussion, Apr 20, 5:36 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
636 PM CDT Thu Apr 20 2023

...New AVIATION...

.SHORT TERM...
(This evening through Friday Night)
Issued at 315 PM CDT Thu Apr 20 2023

Key Messages:

▶ A Severe Thunderstorm Watch is in effect for Burleson, Brazos,
Madison, and Houston counties till 9pm CDT (Thursday).

▶ The Severe Thunderstorm Watch will likely be needed to expand
further south overnight.

▶ First window for severe thunderstorms is this afternoon/evening in
the Brazos Valley/Piney Woods.

▶ Second window is a line of strong to severe thunderstorms moving
in around or after midnight CDT and off the coast by sunrise.

▶ Main hazards for both windows is damaging winds, large hail, and
locally heavy rainfall. An isolated tornado cannot be ruled out.

Storms so far this afternoon in Southeast TX have had trouble
sustaining themselves due to a fairly sufficient capping inversion
around 850-750mb. Based on the 12Z HREF members, over the next few
hours this'll begin to change as the cap is gradually eroded away.
SPC mesoanalysis reveals SBCAPE values of 2500-3500 J/kg along with
7-7.5°C/km mid-level lapse rates and about ~30 kts of 0-6km bulk
shear. The environment is fairly favorable for storms over the next
few hours to become strong to severe. The shear and instability
increases the further west and north you go, at least for this
afternoon/evening. Storm coverage will generally increase across the
Brazos Valley and Piney Woods area. A few counties in this region
are under a Severe Thunderstorm Watch until 9pm CDT as a result.
Damaging winds, large hail, and locally heavy rainfall are the main
hazards but an isolated tornado cannot be ruled out. There is a
slight risk (level 2 out of 5) of severe weather through early
Friday morning for all of Southeast TX, and there is a marginal
(level 1 out of 4) to slight risk (level 2 out of 4) of excessive
rainfall. Be sure to have multiple ways to receive warnings tonight!

Conditions remain favorable and hi-res model guidance continues to
point towards an MCS developing tonight and pushing through
Southeast TX. The timing remains a bit in question with some models
speeding up this line of storms. In general, we're expecting the MCS
to push through the Brazos Valley around or just before midnight, in
the Houston metro area around 2am-4am CDT, and off of the coast by
6am-7am CDT. As a result, the Severe Thunderstorm Watch will likely
need to be extended further south overnight with damaging winds and
hail being a concern along the line. By the time we get to the
morning rush hour, our severe threat will be largely over. The
overall widespread rainfall totals have risen since this time
yesterday with 1-2" being common with isolated spots of 3-5". As of
right now, the higher rainfall totals look to be over the Brazos
Valley/Piney Woods area but could occur elsewhere where strong to
severe storms develop. We are not anticipating widespread flooding
concerns, but low-lying spots and some roadways could see
some ponding.

The cold front itself will still be out over North TX on Friday
morning. Model trends continue to point towards little to no
convection along the frontal boundary as it pushes through in the
afternoon hours, so we have tapered back on PoPs quite a bit.
Confidence is fairly high on a sufficient cold pool ushering
tonight's MCS off the coast, so our environment should be too worked
over for anything of substance to develop along the front. While the
chances are small, they are not zero. We'll still have quite a bit
of instability in place, so there remains a marginal risk (level 1
out of 5) for severe weather Friday on the off chance that a storm
or two manage to beat the odds along the cold front. There are a few
hi-res models that have at least isolated convection along the front
with the greatest consensus on development east of the I-45 corridor.

Friday's temperatures will be a bit interesting as northern
locations will only see highs in the 70s. Locations near and south
of I-10 will see highs in the 80s and maybe even mid 80s due to
prefrontal heating as winds become southwesterly ahead of the front.
After the cold front pushes through, drier air filters in with PW
values dropping to near or below the 10th percentile (~0.59") by
Friday night. Winds will stay around 7-12 knots overnight and
transition from northerly to easterly, so we'll see cool
temperatures...but not cold temperatures. Expect low temperatures on
Friday night to range from the low 50s up north to the upper 50s
further south, including the Houston metro area.

Batiste

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 315 PM CDT Thu Apr 20 2023

A pleasant day is expected Saturday in the wake of the front. A
dry nw flow aloft transitions to a more messy zonal flow as the
weekend progresses. In the lower levels, winds will swing around
to the east at the surface and to the south at H85. This will
bring back Gulf moisture shunted in the western Gulf back inland.
Guidance has been somewhat consistent showing an approaching upper
disturbance triggering some shra/tstm development in central Texas
late Saturday night & early Sunday...eventually moving southeast
in or near the southwest 1/2 of our CWA Sunday afternoon &
evening. Have nudged POPs up accordingly.

Monday looks like somewhat of a transition day...mostly dry with
just some isolated showers possible. But things change Monday
night into Wednesday when a deeper se/s flow resumes in the low
levels, available moisture increases, an upper trof digging south
down the Rockies, and a series of hard-to-time impulses track
through the area. Looks like fairly good chances of shra/tstms as
this occurs - just difficult to pin point timing this far out.

Next cold front is penciled in for late Wednesday or Thursday
which should mostly bring an end to the wet wx later in the week.
47

&&

.AVIATION...
(00Z TAF Issuance)
Issued at 631 PM CDT Thu Apr 20 2023

A line of strong storms continues to advance towards SE TX,
bringing unsettled conditions to the area overnight and into the
early hours of the morning. Cigs will drop ahead of the front's
arrival, with MVFR decks arriving in the next few hours. Gusty
winds out of the southeast will diminish prior to the front's
arrival. Strong storms will gradually push to the southeast,
arriving at CLL near 02-03Z, IAH and HOU around 05-07Z, and the
coast just prior to sunrise. Strong wind gusts and hail will be
risks within these storms, along with periods of heavy rain. This
will result in periods of IFR visibilities at times. In the wake
of the front, IFR cigs will develop area wide. Cigs will lift
gradually to VFR levels during the day tomorrow as drier air moves
into the area behind the front. This will be accompanied by a
shift to NW winds, which will increase to 10-15 knots during the
afternoon hours.

Cady

&&

.MARINE...
Issued at 315 PM CDT Thu Apr 20 2023

Onshore winds have diminished and seas are sitting at 4-6ft. Will
cancel the caution flags nearshore and bays, but let it ride for
the offshore waters until seas diminish a bit. Otherwise, A line
of thunderstorms is forecast to move into the region overnight...probably
reaching the coast sometime between 1am and 6am bringing the
threat of some strong to severe storms and chaotic seas. Models
are generally showing the best chances of significant wx east of
Sargent, and particularly in/near the Galveston Bay area and
adjacent Gulf waters. May need a short fuse Small Craft Advisory
for hazardous conditions depending on how things play out.

A cold front will move into the waters Friday evening with
moderate north then northeast winds. They will eventually veer to
the east Saturday and Sunday. We are monitoring the potential for
a complex of storms developing in central Texas on
Sunday...possibly tracking se toward the Matagorda Bay area in
the afternoon or evening. Moderate southeast winds should resume
areawide Monday night.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  66  77  53  78 /  80  20   0   0
Houston (IAH)			  68  82  58  80 /  80  30   0   0
Galveston (GLS)			  71  82  66  75 /  80  50   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 10 PM CDT this evening for
     TXZ436>439.

GM...Small Craft Should Exercise Caution until 10 PM CDT this evening
     for GMZ370-375.

&&

SHORT TERM...Batiste
LONG TERM....47
AVIATION...Cady
MARINE...47

In the hours before

Special weather statement, Apr 20, 5:25 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
625 PM CDT Thu Apr 20 2023

TXZ177-198-199-210000-
Walker TX-Grimes TX-Montgomery TX-
625 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of northeastern Grimes,
northwestern Montgomery and southwestern Walker Counties through 700
PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm near
Anderson, or 15 miles northeast of Navasota, moving north at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Anderson, Richards and Roans Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3046 9580 3048 9600 3076 9603 3074 9572
TIME...MOT...LOC 2324Z 184DEG 13KT 3055 9590

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

The radar

The Ft Hood radar (KGRK), 142 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Grimes

When
April 20, 5:40 PM CST
Where
Grimes County, 0.69 mi S of Shiro
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.610, -95.900

Trees were downed across the Shiro area along Highway 30, County Road 234, and County Road 229.

Hail, Burleson

When
April 20, 6:41 PM CST
Where
Burleson County, 0.59 mi W of Cooks Pt
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
30.600, -96.610

Ping pong ball sized hail was reported along County Road 216 in Cooks Point, to the west of Bryan.

Thunderstorm Wind, Burleson

When
April 20, 6:41 PM CST
Where
Burleson County, 0.59 mi W of Cooks Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.600, -96.610

Several large trees were downed by thunderstorm wind gusts along County Road 216 in Cooks Point.

Hail, Brazos

When
April 20, 6:56 PM CST
Where
Brazos County, 0.59 mi W of Bryan Varisco Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.650, -96.540

Quarter sized hail was observed just west of College Station.

Thunderstorm Wind, Brazos

When
April 20, 7:18 PM CST
Where
Brazos County, 0.59 mi E of College Station
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
30.600, -96.320

Several trees were downed and approximately 5 homes sustained minor roof damage due to strong thunderstorm wind gusts in the College Station area.

Thunderstorm Wind, Harris

When
April 20, 10:35 PM CST
Where
Harris County, 1.92 mi ENE of Westfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.030, -95.370

Strong thunderstorm wind gusts downed several large trees at a horse stable in Northern Harris County, also damaging a fence.

Hail, Galveston

When
April 20, 11:55 PM CST
Where
Galveston County, 1.94 mi ENE of Galveston
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.310, -94.790

Quarter sized hail was observed on Galveston Island at the intersection of 20th and Market Streets.

Thunderstorm Wind, Harris

When
April 21, 3:35 AM CST
Where
Harris County, 0.92 mi SE of Almeda
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.590, -95.420

Two large trees were downed by thunderstorm wind gusts along Almeda School Rd, blocking the entire roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082221, 1082219, 1082220, 1082222, 1082229, 1082349, 1082231, 1082232.